Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Tulsa, OK

April 23, 2008Haskell County, LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 23, 2008, 5:46 PM CDT for Haskell County, LeFlore County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 5:46 PM CDT (22:46 UTC)
Expired
Apr 23, 2008, 6:45 PM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Haskell County, OK, LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 58 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 232246
SVRTSA
OKC061-079-232345-
/O.NEW.KTSA.SV.W.0232.080423T2246Z-080423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HASKELL COUNTY IN SOUTHEAST OKLAHOMA
  NORTHWESTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 645 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF MCCURTAIN...
  MOVING NORTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MCCURTAIN...
  KEOTA AND TAMAHA.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3547 9508 3534 9481 3506 9492 3507 9510
TIME...MOT...LOC 2246Z 189DEG 19KT 3500 9502

$$
1 follow-up statement
000 
WWUS54 KTSA 232310
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT WED APR 23 2008

OKC061-079-232345-
/O.CON.KTSA.SV.W.0232.000000T0000Z-080423T2345Z/
HASKELL OK-LE FLORE OK-
610 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LE FLORE AND EASTERN HASKELL COUNTIES...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR MCCURTAIN...MOVING
NORTH AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEOTA...KANIMA
AND TAMAHA.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3534 9481 3526 9484 3525 9485 3524 9485
      3506 9492 3515 9510 3547 9508
TIME...MOT...LOC 2310Z 189DEG 19KT 3518 9501

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:49 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 23, 2:49 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
249 PM CDT WED APR 23 2008

.DISCUSSION...
SEVERE WEATHER AND HEAVY RAINFALL CONCERNS HIGHLIGHT THE FORECAST
OVER THE NEXT 24 HOURS.

A VERY MUDDLED SURFACE PATTERN EXISTS OVER THE SRN PLAINS...WITH A
WEAK STATIONARY FRONT NOTED NEAR THE RED RIVER AND A CONVECTIVELY
INDUCED BOUNDARY STRETCHED ACROSS SRN KS INTO SRN MO. THE BULK OF
THE CONVECTION HAS REMAINED TO OUR W AND N THROUGH
MID-AFTERNOON...BUT WE/RE BEGINNING TO SEE SCATTERED DEVELOPMENT
OVER ERN OK AND WRN AR WHERE THE ATMOSPHERE HAS BECOME QUITE UNSTABLE
AND UNCAPPED. AS SYNOPTIC-SCALE LIFT INCREASES AHEAD OF THE
APPROACHING MID-LEVEL SHORTWAVE (CURRENTLY MOVING INTO THE TX
PANHANDLE)...CONVECTION IS EXPECTED TO EXPAND IN COVERAGE ACROSS ERN
OK THIS EVENING. THIS ACTIVITY SHOULD BE MAINTAINED BY A
STRENGTHENING 40-50KT SLY/SWLY LOW-LEVEL JET...WITH CONVECTION
EVENTUALLY DEVELOPING INTO NW AR LATE THIS EVENING AND OVERNIGHT.

FORECAST CONVECTIVE PARAMETERS SUGGEST THAT THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL LATE THIS AFTERNOON AND INTO THE
EVENING...ALTHOUGH FOCUS MAY SHIFT TO MORE OF A HEAVY RAINFALL
SCENARIO OVERNIGHT. BOTH THE GFS AND NAM ARE SUFFERING FROM
CONVECTIVE FEEDBACK...WITH THE GFS CONSISTENT IN BLOWING UP A QPF
BULLSEYE OVER SE OK WHILE THE NAM IS FARTHER N ACROSS NE OK. THESE
FEEDBACK SIGNALS...HOWEVER...ARE OFTEN INDICATIVE OF THE POTENTIAL
FOR HEAVY RAINFALL...ESPECIALLY IF SEEN IN SUBSEQUENT RUNS. GIVEN
THE STRONG LOW-LEVEL JET AND GRADUALLY INCREASING PRECIPITABLE WATER
VALUES...WON/T BE SURPRISED TO SEE THE ACTIVITY DEVELOP INTO ONE OR
MORE MCS/S AND THEY TRACK ACROSS THE FORECAST AREA. HIGHEST FLASH
FLOOD POTENTIAL WILL BE ACROSS FAR NE OK AND NW AR WHERE FLASH FLOOD
GUIDANCE VALUES ARE THE LOWEST (AND HPC QPF GUIDANCE THE
HIGHEST)...BUT WENT AHEAD WITH A FLASH FLOOD WATCH FOR THE ENTIRE
AREA TONIGHT THROUGH THURSDAY MORNING GIVEN THE UNCERTAINTY WHERE
THE HEAVY RAINFALL WILL EVENTUALLY MATERIALIZE.

THUNDERSTORMS SHOULD BE EXITING NW AR BY MID-LATE MORNING ON
THURSDAY. DROPPED POPS DOWN TO SLIGHT CHANCE BY THE AFTERNOON...AS
THE ATMOSPHERE WILL LIKELY REMAIN CAPPED.

MODELS CONSISTENT WITH TIMING OF NEXT COLD FRONT...WHICH SHOULD
APPROACH THE REGION FRIDAY MORNING AND QUICKLY MOVE THROUGH BY
FRIDAY AFTERNOON. WOULD EXPECT CONVECTION TO DEVELOP NEAR THE
FRONTAL BOUNDARY...AND SEVERE WEATHER APPEARS POSSIBLE...ESPECIALLY
OVER SE OK/WRN AR WHERE BETTER MOISTURE WILL RESIDE.

EXTENDED...SATURDAY THROUGH WEDNESDAY
ECMWF/GFS IN GOOD AGREEMENT THAT BROAD CYCLONIC FLOW WILL DEVELOP
OVER MUCH THE PLAINS INTO THE OH/TN/MS RIVER VALLEYS OVER THE
WEEKEND. THIS WILL DRIVE A COLD FRONT ACROSS THE AREA SATURDAY NIGHT
INTO SUNDAY...WITH COOLER AND DRIER WEATHER EXPECTED FOR
SUNDAY/MONDAY. A WARMING TREND WILL ENSUE THROUGH THE MIDDLE OF NEXT
WEEK AS MID-LEVEL HEIGHTS RISE AND SLY FLOW RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  82  66  75 /  80  30  20  30
FSM   64  81  63  74 /  80  60  10  50
MLC   66  82  66  75 /  90  20  10  40
BVO   63  81  63  73 /  80  30  20  30
FYV   61  77  61  71 /  90  70  10  50
BYV   61  75  62  70 /  90  80  10  50
MKO   63  80  65  74 /  90  50  10  40
MIO   62  80  64  71 /  80  50  20  40
F10   65  81  65  74 /  80  30  10  40
HHW   65  82  65  77 /  90  30  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO NOON THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO NOON THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...03
LONG TERM....18

In the hours before

Local storm report, Apr 23, 5:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
526 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 SSW TALIHINA          34.74N 95.05W
04/23/2008  E1.00 INCH       LE FLORE           OK   LAW ENFORCEMENT

&&

GEW
Local storm report, Apr 23, 5:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             S OCHELATA              36.60N 95.98W
04/23/2008  E1.75 INCH       WASHINGTON         OK   BROADCAST MEDIA

            GOLF BALL SIZE HAIL JUST SOUTH OF OCHELATA

0505 PM     HAIL             S OCHELATA              36.60N 95.98W
04/23/2008  E1.75 INCH       WASHINGTON         OK   BROADCAST MEDIA

            GOLF BALL SIZE HAIL JUST SOUTH OF OCHELATA

&&

DMJ
Special weather statement, Apr 23, 5:39 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
539 PM CDT WED APR 23 2008

OKZ049-232315-
PUSHMATAHA OK-
539 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN PUSHMATAHA

AT 539 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF KOSOMA...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAYTON...MOYERS...FINLEY...
KOSOMA...SNOW...STANLEY...TUSKAHOMA...KIAMICHI...EUBANKS...DUNBAR AND
SARDIS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3427 9576 3457 9563 3460 9558 3459 9553
      3464 9552 3469 9542 3469 9513 3426 9533
TIME...MOT...LOC 2239Z 189DEG 19KT 3435 9556
Special weather statement, Apr 23, 5:40 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CDT WED APR 23 2008

OKZ071-073-074-232345-
HASKELL OK-MCINTOSH OK-PITTSBURG OK-
540 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH...WESTERN HASKELL AND NORTHEASTERN PITTSBURG

AT 540 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF CANADIAN...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...ENTERPRISE...EUFAULA...
CHECOTAH...ONAPA...RENTIESVILLE...CROWDER...QUINTON...CANADIAN AND
COUNCIL HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3552 9535 3508 9537 3511 9572 3556 9569
      3556 9566
TIME...MOT...LOC 2240Z 189DEG 19KT 3518 9557
Special weather statement, Apr 23, 5:42 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT WED APR 23 2008

OKZ053-232345-
CHOCTAW OK-
542 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 542 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF HUSKEY...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...ORD...FROGVILLE...SAWYER...
FORT TOWSON...SWINK...MESSER...HUSKEY AND FALLON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3387 9548 3389 9549 3412 9551 3416 9520
      3415 9515 3393 9516 3395 9523 3390 9523
      3388 9531 3385 9534
TIME...MOT...LOC 2242Z 189DEG 19KT 3395 9525
Special weather statement, Apr 23, 5:43 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT WED APR 23 2008

OKZ058-232330-
OTTAWA OK-
543 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OTTAWA

AT 543 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF PICHER TO OTTAWA...MOVING
NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...MIAMI...COMMERCE...WYANDOTTE...OTTAWA...PEORIA...
QUAPAW...CARDIN AND PICHER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9474 3700 9463 3698 9460 3678 9460
      3675 9481 3700 9494 3701 9492 3701 9476
TIME...MOT...LOC 2243Z 217DEG 22KT 3708 9486 3686 9475

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:06 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg42 min
Apr 23, 1:16 PM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more23 hr
Apr 23, 2:54 PM CDTSpecial Weather StatementTSAOsage, Pawnee, Washington36 min
Apr 23, 3:20 PM CDTSpecial Weather StatementTSAOkmulgee40 min
Apr 23, 3:30 PM CDTSevere Thunderstorm WarningTSAAdair45 min
Apr 23, 3:56 PM CDTSpecial Weather StatementTSAOkmulgee, Tulsa64 min
Apr 23, 4:09 PM CDTSevere Thunderstorm WarningTSAPushmataha66 min
Apr 23, 4:25 PM CDTSpecial Weather StatementTSACraig, Ottawa65 min
Apr 23, 4:43 PM CDTSpecial Weather StatementTSAAdair62 min
Apr 23, 4:47 PM CDTFlash Flood WarningTSAAdair4 hr
Apr 23, 4:52 PM CDTSpecial Weather StatementTSAWashington53 min
Apr 23, 4:56 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington36 min
Apr 23, 4:57 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore63 min
Apr 23, 5:02 PM CDTSevere Thunderstorm WarningTSAAdair43 min
Apr 23, 5:39 PM CDTSpecial Weather StatementTSAPushmataha36 min
Apr 23, 5:40 PM CDTSpecial Weather StatementTSAMcIntosh65 min
Apr 23, 5:42 PM CDTSpecial Weather StatementTSAChoctaw63 min
Apr 23, 5:43 PM CDTSpecial Weather StatementTSAOttawa47 min
Apr 23, 5:45 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg60 min
Apr 23, 6:12 PM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware12 hr
Apr 23, 6:29 PM CDTSevere Thunderstorm WarningTSAHaskell, Sequoyah46 min
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha46 min
Apr 23, 6:39 PM CDTSevere Thunderstorm WarningTSAMuskogee38 min
Apr 23, 6:54 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee66 min
Apr 23, 6:56 PM CDTSevere Thunderstorm WarningTSAWagoner49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.